Heroin Detox: (800) 315-2391 Heroin Rehabilitation: (888) 565-6401 Heroin Addiction Hotline: (800) 303-2482
Effects of Opiate Overdose
An opiate overdose can happen to anyone and some people are more at risk than others. In 2010 the number of prescription opioid painkillers sold to pharmacies, hospitals, and doctors' offices in the United States was 4 times larger than in 1999.
Opiate Overdose Risk Factors
The most vulnerability comes from taking too much medication or taking it via alternative routes such as chewing, snorting, or injecting, but, no one is immune to the risk.
Heroin is one of the most potent opioids available to users and is often administered intravenously. Heroin and other IV users have a high rate of HIV and AID's which deteriorates their physical health and they have up to 74% of increased overdose risk than a normal healthy person.
Heroin overdoses are also unpredictable because of the wide range in potency levels from batch to batch and other drugs on the street can be just as dangerous coming from internet sales or clandestine laboratories where chemical variations can be poisonous.
Physical health plays an important role in overdose risks and elderly people who are often prescribed more pain relief medications may be at an increased risk as well.
Increased tolerance is a concern because the user needs to take more opiate chemicals to get the desired relief or "high". Decreased tolerance after detox is an even bigger concern when addicts try to resume their use of opiates at the level they were taking before.
Commonly Prescribed Opiates
- Fentanyl Patch
Opiate Overdose Facts
According to the Centers for Disease Control and Prevention:
- "Overdose deaths involving opioid pain relievers (OPR), also known as opioid analgesics, have increased and now exceed deaths involving heroin and cocaine combined."
- "In 2010, about 12 million Americans (age 12 or older) reported nonmedical use of prescription painkillers in the past year."
- "Enough prescription painkillers were prescribed in 2010 to medicate every American adult around-the-clock for a month." Many of these drugs were obtained fraudulently and diverted to the street for sale.
Effects of Opiate Overdose
The most noticeable effect of opiate overdose is depressed breathing. When the person breaths too slowly, their oxygen levels in the blood can decrease to a fatally low level or cause organ failures and eventually death. Typically, the person becomes unresponsive and their blood pressure and heart rates slow until they go into cardiac arrest. Death can occur within minutes and sometimes an IV opiate drug user is found with the needle still in their arms.
Some people will be unresponsive for longer periods, snoring loudly. They may aspirate and choke or choke on their vomit without ever coming to. Other effects may be:
- Bluish-colored fingernails and lips
- Uncontrollable nausea and vomiting
- Extreme drowsiness or "nodding off"